Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 71, NWS Jackson, MS

June 7, 2019Covington County, Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 7, 2019, 8:16 PM CDT for Covington County, Jones County, Mississippi. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2019, 8:16 PM CDT (01:16 UTC)
Expired
Jun 7, 2019, 9:32 PM CDT
In force
76 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Covington County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 100 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS54 KJAN 080116
FFWJAN
MSC031-067-080315-
/O.NEW.KJAN.FF.W.0071.190608T0116Z-190608T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
816 PM CDT Fri Jun 7 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Covington County in southeastern Mississippi...
  Jones County in southeastern Mississippi...

* Until 1015 PM CDT.

* At 815 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Laurel, Ellisville, Sandersville, Mill Creek, Tuckers Crossing,
  Moselle, Soso and Seminary.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3150 8913 3150 8948 3153 8960 3155 8962
      3156 8966 3180 8929 3182 8894 3153 8894

$$

JM
1 follow-up statement
129 
WGUS74 KJAN 080232
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
932 PM CDT Fri Jun 7 2019

MSC031-067-080242-
/O.CAN.KJAN.FF.W.0071.000000T0000Z-190608T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Covington MS-Jones MS-
932 PM CDT Fri Jun 7 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COVINGTON AND JONES
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3150 8913 3150 8948 3153 8960 3155 8962
      3156 8966 3180 8929 3182 8894 3153 8894

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 5:49 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 7, 5:49 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
549 PM CDT Fri Jun 7 2019

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion: Isolated to scattered showers and
thunderstorms will continue through much of the evening. Where
storms occur, brief IFR conditions will exist. Otherwise, IFR
ceilings will develop after midnight and linger into mid morning
Saturday. Thereafter, ceilings will rise to VFR, but isolated to
scattered showers and thunderstorms will once again develop and
continue through the end of the period./GG/

&&

.DISCUSSION...

Tonight and tomorrow...

The pesky upper low remains situated over or in the vicinity of our
region. This has contributed to another round of afternoon showers
and thunderstorms today, even after the early morning convection
blew through. Given steep lapse rates across the area, some storms
could become a little more robust and reach severe limits with hail
and damaging wind potential. Certainly not all storms will be severe
so the going marginal risk seems appropriate still through the rest
of the afternoon and into the early evening. Convection should wane
through the evening but some showers or storms may linger overnight
once again given the proximity of the upper low and the soupy
airmass in place, which is characterized by a 1.7 inch PW off the
12Z KJAN sounding.

A similar setup will be in place tomorrow as the upper low will
remain more or less centered over the ArkLaMiss region. This,
combined with ample moisture in place and the effects of daytime
heating, will spark additional showers and storms across the region.
Hi-res guidance seems to indicate that more of the coverage will be
generally I-55 corridor and east. This is where the highest POPs
will be for tomorrow. At this point, we won't have a severe outlook
but an isolated strong to severe storm won't be out of the question
again in the afternoon and evening. /28/

Saturday night through Friday: A rainy pattern to finish out the
weekend will gradually give way to drier and seasonably cooler
weather by next work week. The closed low is expected to open
into a shortwave trough as it interacts with a northern stream
trough dropping out of the Inter-Mountain West. This will place
more of the region in drier northwest flow and will keep any
afternoon showers and isolated storms confined to eastern
Mississippi.

As we go through next work week, a surface cold front will move
through the region Monday evening into Tuesday morning as northern
stream troughing takes hold of the weather pattern. A few
isolated showers will be possible Monday afternoon mainly east of
I-55, but overall conditions will start to dry out following this
weekend's stretch of wet weather. A drier and cooler airmass will
filter into the area in the wake of the frontal passage with
dewpoints dropping into the mid to upper 50s.

Surface high pressure sliding into the Lower Mississippi River
Valley will help relax the pressure gradient with calm winds and
mostly clear skies supporting the potential for several nights of
efficient radiational cooling by June standards. Lows are expected
to drop into the mid to low 60s with several readings in the
upper 50s not out of the question. Daytime high temperatures will
also be slightly cooler in the middle 80s, but it will be
difficult to stay cooler during the day due to the high June sun
angle and mostly sunny skies. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  85  70  87 /  50  51  23  15
Meridian      69  84  70  87 /  65  68  35  51
Vicksburg     69  85  70  89 /  35  41  12   5
Hattiesburg   71  85  71  88 /  65  64  32  39
Natchez       69  85  70  89 /  33  39  12   4
Greenville    70  86  70  89 /  37  41  12   8
Greenwood     68  85  70  87 /  44  45  21  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 7, 3:18 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
318 PM CDT Fri Jun 7 2019

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>030-034>036-040-
041-082030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Washington-Humphreys-Holmes-Issaquena-
Sharkey-
318 PM CDT Fri Jun 7 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ024>026-MSZ031>033-037>039-042>066-072>074-082030-
Catahoula-Tensas-Concordia-Lowndes-Choctaw-Oktibbeha-Attala-
Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
318 PM CDT Fri Jun 7 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

Isolated severe storms capable of damaging wind gusts and hail to
the size of quarters are possible mainly this afternoon into the
evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 7, 3:59 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
359 PM CDT Fri Jun 7 2019

MSZ030-031-033-072130-
Lowndes MS-Oktibbeha MS-Clay MS-
359 PM CDT Fri Jun 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OKTIBBEHA...
SOUTHEASTERN CLAY AND NORTHERN LOWNDES COUNTIES UNTIL 430 PM CDT...

At 358 PM CDT, Meteorologists were tracking a strong thunderstorm
over West Point, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Waverly around 415 PM CDT.
  Columbus, Columbus AFB and Kolola Springs around 425 PM CDT.
  Caledonia and Steens around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3346 8829 3348 8878 3372 8878 3373 8872
      3368 8872 3368 8850 3367 8849 3366 8852
      3365 8851 3366 8850 3366 8846 3368 8843
      3367 8842 3369 8839 3369 8837 3372 8833
      3374 8833 3374 8825
TIME...MOT...LOC 2058Z 267DEG 26KT 3362 8865

JM
Local storm report, Jun 7, 5:05 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
505 PM CDT FRI JUN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     3 NW LAUDERDALE         32.55N 88.55W
06/07/2019  M63 MPH          LAUDERDALE         MS   ASOS

            KNMM.

&&

AW
Local storm report, Jun 7, 5:23 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CDT FRI JUN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 ESE SANFORD           31.48N 89.41W
06/07/2019                   COVINGTON          MS   EMERGENCY MNGR

            SEVERAL SNAPPED PINES, LAYING GENERALLY IN
            THE SAME DIRECTION.

&&

AW
Special weather statement, Jun 7, 6:04 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
604 PM CDT Fri Jun 7 2019

MSZ065-073-074-072330-
Covington MS-Lamar MS-Forrest MS-
604 PM CDT Fri Jun 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FORREST...
SOUTHEASTERN COVINGTON AND NORTHERN LAMAR COUNTIES UNTIL 630 PM
CDT...

At 604 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sumrall, or 12 miles west of West Hattiesburg, moving northeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sumrall around 615 PM CDT.
  Sanford and Rawls Springs around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3137 8965 3143 8965 3143 8959 3149 8959
      3160 8943 3155 8940 3143 8940 3143 8932
      3136 8928 3127 8959
TIME...MOT...LOC 2304Z 241DEG 13KT 3138 8957

JM
Local storm report, Jun 7, 7:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CDT FRI JUN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     1 NW COLUMBUS           33.51N 88.42W
06/07/2019                   LOWNDES            MS   EMERGENCY MNGR

            SEVERAL TREES DOWN THROUGHOUT THE CITY OF
            COLUMBUS, INCLUDING 4 DOWN ON HOUSES.

&&

AW
Special weather statement, Jun 7, 7:50 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
750 PM CDT Fri Jun 7 2019

MSZ057-058-064>066-074-080115-
Jones MS-Jefferson Davis MS-Covington MS-Jasper MS-Clarke MS-
Forrest MS-
750 PM CDT Fri Jun 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JASPER...NORTHERN
FORREST...SOUTHWESTERN CLARKE...SOUTHEASTERN COVINGTON...JONES AND
SOUTHEASTERN JEFFERSON DAVIS COUNTIES UNTIL 815 PM CDT...

At 749 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sandersville, or near Laurel, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sandersville around 800 PM CDT.
  Mill Creek around 815 PM CDT.

Other locations impacted by this storm include Shubuta and Seminary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3182 8894 3143 8894 3143 8914 3140 8915
      3144 8970 3180 8918 3196 8868 3185 8867
TIME...MOT...LOC 0049Z 265DEG 11KT 3175 8906

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:14 PM CDTFlash Flood WarningJANChoctaw, Montgomery, Webster102 min
Jun 7, 7:50 PM CDTSpecial Weather StatementJANJones25 min
Jun 7, 8:06 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar54 min
Jun 8, 7:38 AM CDTRiver Flood WarningJANAttala, Holmes3 days

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.